Thunderstorm Wind, Polk
- When
- August 2, 1:30 AM CST
- Where
- Polk County, 1 mi N of Pleasant Hope
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.483, -93.283
A few large tree limbs were downed from thunderstorm wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
A few large tree limbs were downed from thunderstorm wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 1, 2:25 PM CST, 11 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 325 PM CDT FRI AUG 1 2003 ...MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON... .DISCUSSION... .MESOSCALE CONVECTIVE DISCUSSION... CONVECTION IS UNDERWAY ALONG OUTFLOW BOUNDARY IN CENTRAL MISSOURI NEAR I-44 CORRIDOR AROUND ROLLA AND WAYNESVILLE. EXPECT STORM DEVELOPMENT TO CONTINUE IN THIS AREA AND BEGIN ALONG OTHER BOUNDARIES IN SOUTH CENTRAL MO AND SOUTHEAST KS/EXTREME SOUTHWEST MO WHERE MOST INTENSE DESTABILIZATION IS OCCURRING. LATEST LAPS DATA SHOWS CAPES OVER 4000 J/KG OVER JASPER AND CHEROKEE COUNTIES...AND LIS AROUND -8...WHICH WILL BE MORE THAN SUFFICIENT FOR SEVERE STORMS. SEVERE THUNDERSTORM WATCH 825 IS IN EFFECT UNTIL 8 PM FOR ALL OF THE COUNTY WARNING AREA...EXCEPT BENTON AND MORGAN COUNTIES...WHICH ARE NORTH OF OUTFLOW BOUNDARY. .SHORT TERM (TONIGHT AND SATURDAY)... MID LEVEL JET MAX IS STILL APPROACHING FROM THE NORTHWEST...JUST WAITING TO FUEL THE STORMS INTO THE EVENING AND OVERNIGHT HOURS. LOSS OF AFTERNOON HEATING SHOULD LIMIT HAIL THREAT TONIGHT BUT EXPECT WIND AND HEAVY RAINFALL TO CONTINUE OVERNIGHT. WILL CARRY LIKELY POPS TONIGHT ALL AREAS TONIGHT WITH MENTION OF SEVERE IN ZONES. WILL ALSO LINGER CHANCE POPS INTO SATURDAY ALL ZONES AND SLIGHT CHANCE POPS SATURDAY NIGHT OVER THE SOUTH. .LONG TERM (SUNDAY THROUGH FRIDAY)... MODEL SOLUTIONS AGREE ON BUILDING SOUTHWEST U.S. RIDGE INTO THE NORTHERN PLAINS AS UPPER TROUGH MIGRATES SLOWLY EASTWARD INTO QUEBEC AND NORTHEST U.S.. WITH THE EXCEPTION OF ANOTHER UNSEASONABLY STRONG JET MAX MOVING OVER THE UPPER RIDGE INTO OUR AREA ON MONDAY NIGHT AND TUESDAY...WILL KEEP EXTENDED FORECAST DRY. WILL ALSO BRING TEMPERATURES UP A BIT ON THURSDAY AND FRIDAY AS MORE OF UPPER RIDGE BUILDS INTO THE REGION. && .AVIATION... INCREASING LOW LEVEL MOISTURE AND OUTFLOW BOUNDARIES OVER THE REGION WILL WARRANT TEMPO THUNDER IN THE TAFS THROUGH THE AFTERNOON AND EVENING. EXPECT MOST INTENSE STORMS BETWEEN 22Z AND 02Z...WITH HIGHER WIND GUSTS ALSO NOTED IN TEMPO GROUP. HAVE CARRIED SCATTERED STORMS IN TWEB ROUTES SOUTH OF A LINE FROM OSAGE BEACH TO CLINTON THROUGH 08Z. .SGF WATCHES/WARNINGS/ADVISORIES... .MO...NONE. .KS...NONE. TERRY
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-021100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 1219 AM CDT SAT AUG 2 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...SATURDAY. WEATHER HAZARDS EXPECTED: THUNDERSTORMS CONTAINING HAIL TO THE SIZE OF QUARTERS...WIND GUSTS IN EXCESS OF 70 MPH...AND TORRENTIAL RAINS CONDUCIVE FOR FLASH FLOODING. AREAS AFFECTED AND TIMING: ALL OF EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS THROUGH THE OVERNIGHT HOURS. DISCUSSION: STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO ERUPT ACROSS THE REGION THROUGH THE PRE-DAWN HOURS. THE COMBINATION OF A STRONG LOW LEVEL MOISTURE SURGE AND AN APPROACHING JET MAX ALOFT WILL PROVIDE NECESSARY INGREDIENTS FOR RAPIDLY DEVELOPING SEVERE THUNDERSTORMS. THESE STORMS WILL LIKELY EVOLVE INTO A CLUSTER THE NEXT FEW HOURS...AND THE TRAINING OF STORMS OVER SPECIFIC LOCATIONS IS LIKELY. THIS WILL LEAD TO INCREASED FLASH FLOOD POTENTIAL ESPECIALLY OVER THE ROCKY TERRAIN OF THE OZARK HILLS. STRONG DIRECTION CHANGE WITH WINDS ALOFT WILL ALLOW SOME OF THESE STORMS TO MAINTAIN ROTATING UPDRAFTS FOR LONG PERIODS OF TIME. OTHER THAN FLASH FLOODING...HAIL UP TO THE SIZE OF HALF DOLLARS AND STRONG WIND GUSTS IN EXCESS OF 70 MPH WILL ACCOMPANY THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. AN UPPER LEVEL DISTURBANCE WILL APPROACH THE REGION MONDAY NIGHT INTO TUESDAY. ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE UPON PASSAGE OF THIS SYSTEM. FREQUENT LIGHTNING AND TORRENTIAL DOWNPOURS WILL BE THE PRIMARY HAZARDS FROM THIS ACTIVITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE REQUIRED OVER EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS THROUGH MUCH OF THE EARLY MORNING HOURS. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF CRAMER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1022 PM CDT FRI AUG 01 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0515 PM WILLOW SPGS MO WIND DAMAGE
08/01/03 HOWELL ROOF BLOWN OFF FIRE
HOUSE. REPORTED BY MEDIA.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1050 PM CDT FRI AUG 01 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0355 PM 5 N DADEVILLE MO WIND DAMAGE
08/01/03 DADE A ROOF WAS DAMAGED NORTH
OF DADEVILLE. REPORTED BY
MEDIA.
0505 PM SPRINGFIELD MO WIND DAMAGE
08/01/03 GREENE A LARGE TREE FELL ON A HOUSE
ON THE NORTH SIDE OF
SPRINGFIELD. CONSIDERABLE
DAMAGE OCCURRED TO THE
HOUSE. REPORTED BY MEDIA.KSZ073-097-101-MOZ055>058-066>071-077>083-088>097-101>105-021200- SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH NATIONAL WEATHER SERVICE SPRINGFIELD MO 118 AM CDT SAT AUG 2 2003 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 830...IN EFFECT UNTIL 700 AM CDT SATURDAY MORNING. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: BARRY...BARTON...BENTON...CAMDEN...CEDAR...CHRISTIAN...DADE... DALLAS...DENT...DOUGLAS...GREENE...HICKORY...HOWELL...JASPER... LACLEDE...LAWRENCE...MARIES...MCDONALD...MILLER...MORGAN...NEWTON... OZARK...PHELPS...POLK...PULASKI...ST. CLAIR...STONE...TANEY... TEXAS...VERNON...WEBSTER AND WRIGHT. IN KANSAS: BOURBON...CHEROKEE AND CRAWFORD. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE AVA... BOLIVAR...BRANSON...CAMDENTON...FORT LEONARD WOOD...FORT SCOTT... HOUSTON...JOPLIN...LEBANON...MONETT...MOUNT VERNON...NEOSHO... NEVADA...OSAGE BEACH...OZARK...PITTSBURG...ROLLA...SPRINGFIELD... STOCKTON AND WEST PLAINS. STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO ERUPT ACROSS THE REGION THROUGH THE PRE-DAWN HOURS. THE COMBINATION OF A STRONG LOW LEVEL MOISTURE SURGE AND AN APPROACHING JET MAX ALOFT WILL PROVIDE NECESSARY INGREDIENTS FOR RAPIDLY DEVELOPING SEVERE THUNDERSTORMS. THESE STORMS WILL LIKELY EVOLVE INTO A CLUSTER THE NEXT FEW HOURS...AND THE TRAINING OF STORMS OVER SPECIFIC LOCATIONS IS LIKELY. THIS WILL LEAD TO INCREASED FLASH FLOOD POTENTIAL ESPECIALLY OVER THE ROCKY TERRAIN OF THE OZARK HILLS. STRONG DIRECTION CHANGE WITH WINDS ALOFT WILL ALLOW SOME OF THESE STORMS TO MAINTAIN ROTATING UPDRAFTS FOR LONG PERIODS OF TIME. OTHER THAN FLASH FLOODING...HAIL UP TO THE SIZE OF HALF DOLLARS AND STRONG WIND GUSTS IN EXCESS OF 70 MPH WILL ACCOMPANY THE STRONGER STORMS. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE TELEVISION PROVIDER FOR ADDITIONAL INFORMATION. CRAMER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0151 AM CDT SAT AUG 02 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0140 AM LOUISBURG MO .88 INCH HAIL
08/02/03 DALLAS REPORTED BY LAW
ENFORCEMENT OFFICIAL.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0216 AM CDT SAT AUG 02 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0211 AM 3 S TUNAS MO 60 MPH TSTM GUST
08/02/03 DALLAS LAW ENFORECEMTN REPORTED
50 TO 60 MPH WIND GUSTS.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0211 AM 3 S TUNAS MO 1 INCH HAIL
08/02/03 DALLAS REPORTED BY LAW
ENFORCEMENT OFFICIAL.The national radar mosaic for the moment the first event began.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332558.